Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 167, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 27, 2004, 11:17 AM CDT for Dawson County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 11:17 AM CDT (16:17 UTC)
- Expired
- Sep 27, 2004, 5:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 271617 FFWMAF TXC115-272215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1117 AM CDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... DAWSON COUNTY IN WEST TEXAS * UNTIL 515 PM CDT * AT 1110 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER NEAR ONE FOOT DEEP COVERING PORTIONS OF HIGHWAY 180...FROM 4 MILES EAST OF LAMESA TO 16 MILES EAST OF LAMESA. AT 1113 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS...WITH ISOLATED EMBEDDED THUNDERSTORMS...MOVING NORTHWEST AT 20 MPH OVER DAWSON COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWEST OVER THE COUNTY THROUGH 100 PM CDT. THIS ADDITIONAL RAIN WILL CONTINUE THE FLASH FLOOD POTENTIAL ACROSS DAWSON COUNTY. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3253 10218 3254 10171 3293 10170 3294 10217 $$
2 follow-up statements
000 WGUS74 KMAF 271930 FFSMAF TXC115-272215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT MON SEP 27 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM CDT FOR DAWSON COUNTY... AT 214 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLOODING OVER DAWSON COUNTY HAS RECEDED SINCE EARLIER THIS MORNING. HOWEVER...WITH ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT... ISOLATED LOCATIONS SUCH AS ARROYOS...DRAWS...AND LOW WATER CROSSINGS MAY STILL HAVE SIGNIFICANT FLOODING...AND CITIZENS ARE URGED TO CONTINUE USING CAUTION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3253 10218 3254 10171 3293 10170 3294 10217 $$
000 WGUS74 KMAF 272213 FFSMAF TXC115-272221- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 511 PM CDT MON SEP 27 2004 ...THE FLASH FLOOD WARNING FOR DAWSON COUNTY EXPIRES AT 515 PM CDT... DUE TO HEAVY RAINS EXITING THE COUNTY...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. MOTORISTS ARE URGED TO EXERCISE CAUTION AS LOW WATER CROSSINGS...ARROYOS...AND CREEKS WILL STILL BE SWOLLEN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3253 10218 3254 10171 3293 10170 3294 10217 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:16 AM CDT, 7 hours 1 minute earlier.
Area forecast discussion, Sep 27, 4:16 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 AM CDT MON SEP 27 2004 .SHORT TERM... A CLOSED UPPER LOW CENTERED JUST EAST OF KELP THIS MORNING WILL SLOWLY TRANSLATE EAST OVER THE NEXT 24H. ABUNDANT MOISTURE AND LIFT WILL BE PRESENT OVER THE EASTERN HALF OF THE CWA. HAVE NOTED DRY SLOTTING WORKING NORTHEAST ACROSS THE BIG BEND AND DAVIS MOUNTAINS...AND THIS HAS LIMITED PRECIPITATION WEST OF A MALJAMAR TO DRYDEN LINE WHILE PROMOTING SCATTERED EMBEDDED TSRA ACROSS THE PERMIAN BASIN. WE EXPECT TO SEE REDEVELOPMENT LATER TODAY OVER SOUTHWESTERN ZONES GIVEN THE COMBINATION OF MOIST UPSLOPE FLOW...COLD TEMPERATURES ALOFT...AND MARGINAL INSOLATION. PRECIP WATER OVER 2.5 CM WILL CONTINUE OVER THE CWFA TODAY...AND AS THINGS DONT APPEAR TO BE CHANGING A WHOLE LOT...THE THREAT OF HEAVY RAINFALL WILL CONTINUE THROUGH THE NEXT 24H...AND AS ANY ADDITIONAL RAINFALL WILL POSE PROBLEMS...WE WILL EXTEND THE FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH 28/10Z. WHAT APPEARS TO BE A WARM CONVEYOR BELT PROCESS WILL CONTINUE OVER THE EASTERN HALF THIS MORNING...WHILE WESTERN AREAS WILL SEE SOMEWHAT OF A RESPITE...THUS POPS WILL BE HIGHEST OVER EASTERN ZONES TODAY AND TONIGHT. TEMPERATURES WILL BE MODULATED BY RAINFALL AND A LACK OF SIGNIFICANT INSOLATION...AND A PERSISTENCE APPROACH SEEMS PRUDENT AT THIS TIME. MAN QPF GRIDS ARE REASONABLE...ALTHOUGH WE DID INCREASE AMOUNTS THIS MORNING GIVEN CURRENT RADAR TRENDS. PRECIP CHANCES SHOULD DIMINISH SLIGHTLY TONIGHT AS THE UPPER LOW TRANSLATES OVER THE AREA AND WEAKENS SOMEWHAT. HAVE USED A BLEND OF THE GFS AND GFS MOS FOR WIND AND DEWPOINT GRIDS THROUGH TONIGHT. .LONG TERM... EXIGENCIES PRECLUDE METEOROLOGICAL EXAMINATION BEYOND THURSDAY... CONSEQUENTLY THE PREVIOUS FORECAST WILL BE USED FOR FRIDAY THROUGH NEXT WEEKEND. THE MODELS APPEAR CONSISTENT IN HOW THEY HANDLE THE EVOLUTION OF THE AFOREMENTIONED UPPER LOW AS WELL AS THE INCREASED RIDGING OVER THE CENTRAL PLAINS...THEREBY KEEPING COOL MOIST SOUTHEASTERLY FLOW OVER THE REGION. HAVE ADJUSTED POP AND QPF GRIDS TO REFLECT A BLEND OF THE MODEL QPFS...WHILE A CONSENSUS SOLUTION WAS USED FOR ALL OTHER GRIDS THROUGH THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 59 75 55 / 100 70 50 30 CARLSBAD NM 71 54 71 53 / 60 70 40 20 DRYDEN TX 75 61 76 60 / 60 70 60 20 FORT STOCKTON TX 72 59 75 58 / 60 70 60 20 GUADALUPE PASS TX 68 51 66 51 / 50 60 30 20 HOBBS NM 71 55 72 53 / 90 70 50 20 MARFA TX 69 49 69 48 / 40 50 40 20 MIDLAND INTL AIRPORT TX 72 58 75 56 / 100 70 60 30 ODESSA TX 73 58 75 56 / 100 70 60 20 WINK TX 74 59 76 57 / 80 70 50 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES. NM...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES. && 70/70
Hazardous weather outlook, Sep 27, 5:20 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 AM CDT MON SEP 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 520 AM CDT (420 AM MDT) MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...THE NORTHWEST PERMIAN BASIN...AND THE UPPER TRANS PECOS REGION....WHERE SOME AREAS HAVE RECEIVED IN EXCESS OF 6 TO 10 INCHES OF RAIN. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TONIGHT WILL AGGRAVATE THE FLASH FLOODING POTENTIAL. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH ADDITIONAL RIVER FLOODING POSSIBLE TODAY AND TONIGHT. A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE OUTLOOK AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS CONTINUING INTO THE WEEKEND. THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL AND POTENTIALLY AREAS OF FLOODING. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING. CL
In the hours before
Local storm report, Sep 27, 9:28 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN FORT DAVIS 30.59N 103.90W
09/25/2004 0.97 INCH JEFF DAVIS TX CO-OP OBSERVER
LIMPIA CREEK RUNNING HIGH EAST OF MOUNT LOCKE.
1010 AM FLASH FLOOD ODESSA 31.85N 102.37W
09/25/2004 ECTOR TX LAW ENFORCEMENT
HIGH WATER RESCUE AT TANGLEWOOD AND PEMBROOK.
1010 AM HEAVY RAIN 3 SSE GRANDFALLS 31.30N 102.83W
09/25/2004 0.40 INCH WARD TX CO-OP OBSERVER
1020 AM FLASH FLOOD ODESSA 31.85N 102.37W
09/25/2004 ECTOR TX FIRE DEPT/RESCUE
HIGH WATER RESCUE AT TOM GREEN AND UNIVERSITY BOULEVARD.
1022 AM FLASH FLOOD ODESSA 31.85N 102.37W
09/25/2004 ECTOR TX FIRE DEPT/RESCUE
8TH AND PUEBLO CLOSED DUE TO HIGH WATER...42ND AND DIXIE
CLOSED DUE TO HIGH WATER.
1025 AM FLASH FLOOD ODESSA 31.85N 102.37W
09/25/2004 ECTOR TX PUBLIC
SAN JACINTO PARK NEAR 22ND AND WEST COUNTY ROAD FLOODED.
1047 AM FLASH FLOOD MIDLAND 32.00N 102.08W
09/25/2004 MIDLAND TX TRAINED SPOTTER
LOOP 250 ACCESS ROAD BETWEEN THOMASON AND 191 IN FRONT OF
GRANDE COMM STADIUM REPORTED TO HAVE ONE FOOT OF WATER ON
ROAD.
1055 AM FLASH FLOOD 3 E MIDLAND 32.00N 102.03W
09/25/2004 MIDLAND TX TRAINED SPOTTER
I-20 ACCESS ROAD TOWARD GREENWOOD COUNTY ROAD 1140 AND
1130 REPORTED TO HAVE 2 FEET OF WATER ON IT.
0339 PM FLASH FLOOD SNYDER 32.71N 100.92W
09/25/2004 SCURRY TX LAW ENFORCEMENT
STREET FLOODING REPORTED ON AVENUE E.
0530 PM HAIL STUDY BUTTE 29.33N 103.53W
09/25/2004 1.00 INCH BREWSTER TX PARK/FOREST SRVC
&&
JPCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:39 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Sep 26, 8:09 PM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Sep 26, 9:54 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Sep 26, 11:45 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 6 hr |
| Sep 27, 2:00 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 4:22 AM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 7:58 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 4:41 PM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 6:34 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.